EconPapers    
Economics at your fingertips  
 

Growth and Convergence in Multi-country Empirical Stochastic Solow Model

Kevin Lee (), M Pesaran () and Ronald Smith ()

Journal of Applied Econometrics, 1997, vol. 12, issue 4, 357-92

Abstract: The paper considers international per capita output and its growth using a panel of data for 102 countries between 1960 and 1989. It sets out an explicitly stochastic Solow growth model and Shows that this has quite different properties from the standard approach where the output equation is obtained by adding an error term to the linearized solution of a deterministic Solow model. It examines the econometric properties of estimates of beta convergence as traditionally defined in the literature and shows that all these estimates are subject to substantial biases. Our empirical estimates clearly reflect the nature and the magnitude of these biases as predicted by econometric theory. Steady state growth rates differ significantly across countries and once this heterogeneity is allowed for the estimates of beta are substantially higher than the consensus in the literature. But they are very imprecisely estimated and difficult to interpret. The paper also discusses the economic implications of these results for sigma convergence. (c) 1997 John Wiley & Sons. Ltd.

Date: 1997
References: Add references at CitEc
Citations: View citations in EconPapers (237) Track citations by RSS feed

Downloads: (external link)
http://qed.econ.queensu.ca:80/jae/1997-v12.4/ Supporting data files and programs (text/html)

Related works:
Working Paper: Growth and Convergence in a Multi-Country Empirical Stochastic Solow Model (1996) Downloads
Working Paper: Growth and Convergence in a Multi-County empirical Stochastic Solow Model
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:12:y:1997:i:4:p:357-92

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

 
Page updated 2019-11-16
Handle: RePEc:jae:japmet:v:12:y:1997:i:4:p:357-92